Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Quad Cities, IA

March 9, 2002Mercer County, Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 9, 2002, 2:50 AM CST for Mercer County, Rock Island County, Illinois; Scott County, Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 2:50 AM CST (08:50 UTC)
Expired
Mar 9, 2002, 3:30 AM CST
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 14 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 3:00 AM CSTThunderstorm Wind 61 EHamlet, ILGarage torn off house, barn destroyed and large trees snapped.
Mar 9, 3:00 AM CSTThunderstorm Wind 61 EReynolds, ILTwo machine sheds collapsed.
Mar 9, 3:00 AM CSTThunderstorm Wind 70 EAledo, ILA homestead in rural Aledo suffered heavy damage. High winds shattered windows and destroyed a barn, three empty grain storage bins, a fence, several dog houses and a children's swing set.
Mar 9, 3:00 AM CSTThunderstorm Wind 61 EDavenport, IASeveral mobile homes damaged in Northwest Davenport.
Mar 9, 3:10 AM CSTThunderstorm Wind 52 ECoal Vly, ILWindow blown out of a residence. Flying debris injured a woman.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090850
SVRMLI
IAC163-ILC131-161-090930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
  MERCER COUNTY IN NORTHWEST ILLINOIS

* UNTIL 330 AM CST

* AT 240 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 4 MILES NORTH OF DURANT TO 4 MILES SOUTH OF
  ALEDO..MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BETTENDORF
  BUFFALO
  DAVENPORT
  ELDRIDGE
  PARK VIEW
  ALEDO
  COAL VALLEY
  EAST MOLINE
  MILAN
  MOLINE
  ROCK ISLAND
  SILVIS

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING 
DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS 
PASS.

THESE SEVERE THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4174 9077 4114 9075 4115 9049 4170 9036

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:14 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 9, 1:14 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 AM CST SAT MAR 9 2002

VIGOURUS SPRING STORM MOVING THROUGH THIS MORNING PRODUCING SEVERE
WEATHER THIS MORNING...THEN WINDY CONDITIONS TODAY WITH BRIEF SHOT
OF WINTERY PRECIP THROWN IN. WITH ON-GOING SEVERE WEATHER AND
POTENTIAL FOR IFPS PACKAGE PROBLEMS LEFT OVER FROM DAYSHIFT...WILL
KEEP DISCUSSION BRIEF AND THUS HAVE ISSUED EARLY.

ENTIRE CWFA IN WARM SECTOR WITH DEEP SURFACE LOW OVER CENTRAL IA AT
06Z. FEW STRONG TSRA EARLIER IN WARM SECTOR...BUT MAIN CONCERN IS
HIGH WINDS WITH IMPRESSIVE LINE OF SEVERE STORMS WITH HIGH WINDS
BOWING FROM LOW TO CENTRAL MO ANTICIPATED TO RACE INTO W CENTRAL AND
NW IL ZONES BY FORECAST ISSUANCE. SEVERE POTENTIAL WILL EXIST AHEAD
OF THIS LINE AND WILL WAIT UNTIL LAST MINUTE FOR WORDING AND BREAKUP
OF EASTERN ZONES. FAST CHANGE OVER TO SNOW BEHIND TSRA WILL
TRANSLATE EASTWARD WITH FRONT AND COULD SEE SOME 1 INCH
ACCUMULATIONS IN MORNING... ESPECIALLY ACROSS NORTH WHERE WRAP
AROUND WILL CONTINUE THROUGH 18Z.

00Z MODELS LOOK TOO FAST AND TOO WEAK WITH SURFACE LOW...BUT ALL IN
GENERAL AGREEMENT WITH LOW SHIFTING TO CENTRAL WI BY 12Z WITH COLD
FRONT THROUGH W CENTRAL IL. THIS MOVEMENT BACKED UP BY MSAS 3 HR
PRESSURE FALL TRENDS. CURRENT WIND ADVISORY FOR ENTIRE CWFA LOOKS
GOOD WITH MOS GUIDANCE INDICATING 30 TO 40 KT WINDS FOR CID AT 18Z
WITH TIGHT PRESS GRADIENT AND STRONG CAA OVER ENTIRE AREA. ARCTIC
AIRMASS PULLED IN BEHIND LOW WILL WARRANT MORNING HIGH TEMPERATURE
WORDING WITH FALLING TEMPS THROUGH DAY.

AFTER TODAY...SLIGHTLY NEGATIVE UPPER TROUGH MOVES TO GREAT LAKES
TONIGHT...FOLLOWED BY ZONAL TO SLIGHTLY RIDGING FLOW ALOFT THROUGH
EARLY. NEXT SHORTWAVE AND NEXT COLD FRONT TO BRING SNOW CHANCES
MONDAY AFTERNOON. DO NOT ANTICIPATE MUCH CHANGE IN REMAINDER OF
EXTENDED WITH NEXT PRECIP CHANCES THURSDAY AND FRIDAY.

.DVN...WIND ADVISORY SATURDAY.
IA...IAZ040>42-051>054-063>068-076>078-087>089-098-099.
IL...ILZ001-002-007-009-015>018-024>026-034-035.
MO...MOZ009-010.

DLS

In the hours before

Local storm report, Mar 9, 1:50 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    KEOSAUQUA                 IA   60 MPH TSTM GUST
03/09/02   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 9, 2:23 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    LEE                       IA   WIND DAMAGE
03/09/02                                  LIMBS AND POWER LINES
                                          DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 9, 2:32 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    BURLINGTON                IA   60 MPH TSTM GUST
03/09/02   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Mar 9, 2:35 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 AM    DALLAS CITY               IL   80 MPH TSTM GUST
03/09/02   HANCOCK                        REPORTED BY FIRE AND
                                          RESCUE.

0233 AM    NAUVOO                    IL   80 MPH TSTM GUST
03/09/02   HANCOCK                        REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Mar 9, 2:43 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    WEST BURLINGTON           IA   WIND DAMAGE
03/09/02   DES MOINES                     REPORTED BY COOPERATIVE
                                          OBSERVER.
                                          TREES LIMBS
                                          AND POWER LINES DOWN
Local storm report, Mar 9, 2:43 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SOURCE OF REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    WEST BURLINGTON           IA   WIND DAMAGE 03/09/02
           DES MOINES                     SPOTTER REPORT
                                          TREES LIMBS AND
                                          POWER LINES DOWN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:35 AM CSTSevere Thunderstorm WarningDVNHancock, Henderson40 min
Mar 9, 2:55 AM CSTSevere Thunderstorm WarningDVNMcDonough, Warren50 min
Mar 9, 3:21 AM CSTSevere Thunderstorm WarningDVNHenry39 min
Mar 9, 3:41 AM CSTSevere Thunderstorm WarningDVNWhiteside34 min
Mar 9, 12:37 AM CSTSevere Thunderstorm WarningDVNIowa, Jefferson, Keokuk, Van Buren68 min
Mar 9, 1:06 AM CSTSevere Thunderstorm WarningDVNBenton39 min
Mar 9, 1:20 AM CSTSevere Thunderstorm WarningDVNHenry, Johnson, Lee, Washington70 min
Mar 9, 1:43 AM CSTSevere Thunderstorm WarningDVNBuchanan, Linn62 min
Mar 9, 3:05 AM CSTSevere Thunderstorm WarningDVNClinton40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.